Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Women and HIVWomen and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Correction needed for allergy answer
Dec 7, 2003

Dr. Aberg:

Just read this on the Body's news. HIV Infection Predisposes to Antibiotic Allergies

http://www.medscape.com/viewarticle/464340

By Megan Rauscher

NEW ORLEANS (Reuters Health) Nov 12 - HIV-infected patients are more than two times as likely to experience an adverse reaction to antibiotic therapy than non-infected patients, results suggest. Sulfonamides, cephalosporins, and penicillin carry the greatest risk, according to the study presented by two New York City researchers at the American College of Allergy, Asthma and Immunology meeting this week.

"Adverse drug reactions are becoming more and more common these days as we treat older and more immunocompromised patients," said Dr. Jameela Yusuff of Beth Israel Medical Center. "Adverse drug reactions constitute the sixth leading cause of death and account for roughly 100,000 fatalities annually."

While the literature suggests that there is an increased risk of reactions among HIV patients, "very few studies have shown a specific prevalence among specific antibiotics between HIV-positive and HIV-negative [patients]," Dr. Yusuff said.

She and colleagues reviewed the charts of 1522 HIV-negative patients and 1102 HIV-positive patients looking exclusively for the presence or absence of antibiotic allergies.

Overall, the prevalence of antibiotic drug allergies was increased in the HIV-positive group with a calculated odds ratio of 2.85. Thirty-four percent of HIV-positive patients had evidence in their charts of antibiotic drug allergies compared with just 12 of HIV-negative patients.

"The incidence of adverse drug reactions in the literature among HIV-positive patients has been estimated to be between 3 and 20," Dr. Yusuff noted.

The worst offenders were sulfonamides, with an odds ratio of 6.24 in HIV-positive patients.

Penicillin allergies were common in both HIV-positive and HIV-negative subjects, however the prevalence was slightly higher in the HIV-positive group. The incidence of allergic reactions to macrolides, tetracyclines, and cephalosporins while relatively low in both groups were seen more often in the HIV-positive group.

Co-author and presenter Dr. Brian Lee said there are several theories as to why HIV-positive patients predisposed to antibiotic hypersensitivity.

"A deficiency in the antioxidant, glutathione, used in the reduction of many toxic metabolites including sulfa drugs, is one of the most accepted explanations," he said, adding: "Many studies have shown that HIV-positive patients may have a decreased amount of glutathione."

Another "well-accepted theory," Dr. Lee said, is that HIV-positive patients are "slower acetylators compared with non-HIV patients, which allows more of the antibiotic to be oxidized resulting in a greater potential for adverse reactions."

The etiology of adverse drug reactions in the HIV-infected population is "likely multifactorial," he concluded.

So your answer should be corrected.

Response from Dr. Aberg

Always happy to share results of new studies. Thank you for bringing this to my attention.

I will be interested in seeing the full report when it is published as there is not enough information to critically interpret the review. One, this is a retrospective study and we all know that retrospective studies are only as good as one can interpret data from a written chart. Sometimes data is missing. If a person was prescribed an antibiotic and had a reaction but went to another health care provider, would the results be in the chart they reviewed? Another question is regarding who the HIV seronegatives were. HIV positive patients have increased exposures to antibiotics particularly sulfa containing drugs which have a high rate of hypersensitivity reactions. One would want to compare HIV positives on sulfa to HIV seronegatives prescribed sulfa to actaully show that there is a higher rate of reactions. This retrospective review is describing a population that was prescribed various antibiotics. I do not know what the actual numbers are (how many patients in each group were prescribed an antibiotic) or how well the cohorts are matched (age, sex, ethnicity, underlying illness, etc). What was the duration of antibiotics for each group? This is a very important detail. I suspect the HIV population received antibiotics for long periods whereas the HIV seronegative population could have been treated for a short term. For example, a person with HIV who has a CD4 count less than 200, will have sulfa/trimethoprim prescribed for months (possibly years) whereas a young woman with a urinary tract infection may only get one dose of sulfa/trimethoprim. Can you really compare those 2 scenarios? So, I agree with the conclusion that the rationale for seeing the adverse reactions are "multifactorial". One of those factors may be duration of treatment or multiple exposures to the antibiotics themselves rather than HIV itself.

I look forward to seeing the complete study. Further studies are warranted in this area. Thanks again


Previous
Side effects and what to do
Next
my friend is has aids but his wife dosent will the baby get it

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement